Virginia, 2011

Hail in Virginia, September 15, 2011

September 15, 2011 · NWS RNK · 2 events in 1 county or zone

Showers and storms moved across the area in association with a passing cold front. A single storm increased to severe levels and produce quarter size hail in Halifax County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms moved across the area in association with a passing cold front. A single storm increased to severe levels and produce quarter size hail in Halifax County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 15, 1:28 PM EST, 57 minutes earlier.

Area forecast discussion, Sep 15, 1:28 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT THU SEP 15 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE AREA TODAY AND
SLIP SOUTH INTO THE CAROLINAS TONIGHT INTO FRIDAY. CHILLY HIGH
PRESSURE BUILDING IN BEHIND THE FRONT WILL WEDGE SOUTH ALONG THE
MOUNTAINS LATER TONIGHT AND PERSIST INTO THE WEEKEND. THIS COOL AIR
WEDGE WILL THEN COMBINE WITH PASSING WEAK DISTURBANCES ALOFT TO
RESULT IN VERY COOL AND DAMP WEATHER THROUGH SATURDAY NIGHT OR
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT THURSDAY...

EXPECT A CHALLENGING TEMPERATURE FORECAST TODAY AS A COLD FRONT
MAKES ITS WAY THROUGH OUR REGION. WITH THE FRONT ALREADY ENTERING
OUR SOUTHEAST WEST VIRGINIA COUNTIES...BELIEVE THAT WE ARE ALREADY
EXPERIENCING...OR WILL BE BEFORE NOON...OUR HIGH TEMPERATURES FOR
THE DAY. ON THE OTHER END OF OUR FORECAST REGION...CLOUD COVER
EXTENDS AS FAR EAST AS THE PIEDMONT...AND DO N0T EXPECT MORE THAN
A 4 TO 5 DEGREE INCREASE IN TEMPERATURES THROUGH AFTERNOON...AND
THAT MAY BE TOO GENEROUS FOR SOME AREAS. REGARDLESS...THE UPDATED
HIGH TEMPERATURE FORECAST FOR THIS AFTERNOON REFLECTS THIS
THINKING.

DID NOT MAKE MUCH ADJUSTMENT TO RAIN CHANCES THROUGH LATE
AFTERNOON. LATEST RADAR IMAGERY INDICATES SEVERAL BANDS OF LIGHT
SHOWER ACTIVITY WEST OF THE BLUE RIDGE...A TREND THAT WILL
CONTINUE THROUGH THE NEXT SEVERAL HOURS AND SPREAD EAST AS THE
COLD FRONT ADVANCES.

AS OF 300 AM EDT THURSDAY...

SURFACE COLD FRONT NOW JUST EAST OF THE OHIO RIVER WILL CONTINUE
TO SINK SLOWLY SE TODAY...LIKELY REACHING THE BLUE RIDGE THIS
AFTERNOON BEFORE EXITING THE PIEDMONT BY THIS EVENING. RIBBON OF
HIGHER THETA-E CURRENTLY JUST AHEAD OF THE BOUNDARY CONTINUES TO
SPARK BANDS OF DEEP CONVECTION AND EXPECT SOME OF THIS MAY WORK
INTO THE FAR NW BY DAYBREAK PRIOR TO WEAKENING. THEN RATHER TRICKY
ON HOW FAST DEEPER MOISTURE IS ABLE TO WORK ACROSS THE MOUNTAINS
AS THE LOW LEVEL FRONT GETS A BIT AHEAD OF THE BETTER LIFT BY
AFTERNOON. LATEST GUIDANCE HAS TRENDED SLOWER IN ADVANCING AXIS OF
BETTER CONVERGENCE TENDING TO LEAVE AN INITIAL BAND BACK OVER THE
FAR WEST THRU EARLY AFTERNOON MORESO WITH THE 85H FRONT. THIS
COULD ALLOW MORE HEATING ALONG/EAST OF THE BLUE RIDGE WHERE HIGHER
CAPES LOOK TO DEVELOP BEFORE THE BOUNDARY ALOFT TENDS TO JUMP INTO
THE PIEDMONT LATER TODAY. HOWEVER BETTER SUPPORT ALOFT FURTHER
NORTH AND QUESTIONS WITH WHETHER OR NOT THE LOW LEVEL FRONT MAY
CAUSE TOO MUCH DOWNSLOPE OUT EAST TO INHIBIT MORE CONVECTION LATER
ON. SEVERAL WRF SOLUTIONS...AND TO SOME DEGREE THE NAM DEVELOP
ANOTHER BROKEN AREA OF TSRA ALONG THE EASTERN SLOPES BY MID
AFTERNOON...PER DIFFERENTIAL HEATING EAST OF THE CURRENT CLOUD
SHIELD...AND PUSH IT EAST BY EARLY EVENING. THUS HAVE UPPED POPS
EARLY ON ACROSS THE NW AND ADDED BACK IN SOME DECENT CHANCES OUT
EAST THIS AFTERNOON WITH LOWER CHANCES IN BETWEEN. EXPECT TEMPS TO
MAX OUT OVER THE FAR NW THIS MORNING AND FALL SOME LATER WHILE
STEADYING OUT IN THE 70S NEW RIVER...AND AROUND 80 BLUE RIDGE
WHILE POSSIBLY SURGING BACK INTO THE LOW/MID 80S PIEDMONT GIVEN
THE SLOWER COOLING ALOFT STUCK BACK TO THE NW.

UPPER TROF WILL PASS TO THE NORTH THIS EVENING AND GIVE THE FRONT
A GOOD PUSH TO THE SOUTH ALLOWING FOR A PERIOD OF DRIER NW FLOW
FOR A FEW HOURS THIS EVENING. HOWEVER INVERTED TROFFINESS ALONG
THE SRN APPS WILL CAUSE THE SURFACE RIDGE TO SLIDE EAST AND THEN
START TO WEDGE SOUTH ALONG THE BLUE RIDGE AFTER MIDNIGHT. THIS
WILL CAUSE A QUICK BANKING OF THE FLOW AROUND TO THE EAST AND NE
OVERNIGHT WITH DEEPER UPSLOPE DEVELOPING NW NC/SW VA LATE. SINCE
THE SUB CLOUD LAYER OFF FCST RAOBS STILL LOOKS QUITE DRY OUTSIDE
OF THE SRN BLUE RIDGE...THINK WILL SEE ENOUGH DRYING ELSW TO LIMIT
POPS SO CUTTING BACK TO ALL EXCEPT THE FAR SOUTH AND SW WHERE WILL
CARRY LOW POPS INTO LATE TONIGHT FOR NOW. COULD EVEN SEE SOME
CLEARING FAR NORTH IF THE PUSH OF DRY ADVECTION IS STRONGER AS
SUGGESTED BY THE NAM BUT WONT GO THAT DRY FOR NOW. KEPT TEMPS
CLOSER TO THE WARMER MAV MOS SINCE THE MET SEEMS WAY TOO COOL NW
PROVIDED SOME CLOUDS DO LINGER OTRW COULD BE EVEN COLDER NORTH AND
IN THE NW VALLEYS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AS OF 200 PM EDT THURSDAY...

MODELS SHOW A SHORT WAVE COMING THROUGH THE OHIO VALLEY ON SATURDAY.
THIS WILL BE REFLECTED AT THE SURFACE WITH AN INVERTED TROF OVER THE
TENNESSEE VALLEY. LOW LEVEL WINDS WILL MAINTAIN AN EASTERLY
COMPONENT. BY FRIDAY NIGHT AND SATURDAY THE MOISTURE BELOW 700 MB
GRADUALLY RETURNS NORTH. ISENTROPIC LIFT FROM 290-310K SLIGHTLY
INCREASES ON FRIDAY NIGHT AND SATURDAY...MAINLY IN THE SOUTHERN HALF
OF THE FORECAST AREA. SHOULD HAVE A DEEP ENOUGH LAYER OF MOISTURE TO
KEEP CLOUDS IN THROUGH SATURDAY WITH DRYING AT MID AND UPPER LEVELS
SATURDAY NIGHT AND SUNDAY.

FOR TEMPERATURES THROUGH THE PERIOD...WENT WITH COOLEST GUIDANCE FOR
AFTERNOON HIGHS AND WARMER GUIDANCE FOR OVERNIGHT LOWS. EXPECT WILL
BE IN THE EXTREME SOUTHWEST ON SATURDAY...AROUND THE MOUNTAIN EMPIRE
AREA WHICH MAY BREAK OUT OF THE WEDGE ON SATURDAY AND WARM UP CLOSER
TO 70 DEGREES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 200 PM EDT THURSDAY...

AT 500 MB THERE WILL BE WEAK RIDGING ON MONDAY FOLLOWED BY A
DEEPENING TROF OVER THE NORTHEAST UNITED STATES THROUGH THURSDAY.
AT THE SURFACE HIGH PRESSURE STARTS TO WEAKEN BUT DOES NOT
COMPLETELY PULL OUT OF THE MID ATLANTIC AREA UNTIL WEDNESDAY. GEFS
PREFERRED BY NCEP BRINGS THE NEXT FRONT THROUGH THE FORECAST AREA ON
THURSDAY. WILL HAVE LITTLE TO NO PROBABILITY OF RAIN THROUGH THE
EARLY PART OF THE WEEK THEN WILL INCREASE THE CHANCE AS THE FRONT
APPROACHES. TEMPERATURES WILL MODERATE DURING THE PERIOD. WILL STAY
CLOSE TO HPC GUIDANCE THROUGH THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 215 PM EDT THURSDAY...

15/17Z SURFACE OBSERVATIONS INDICATE THAT THE COLD FRONT IS MAKING
ITS WAY THROUGH SOUTHEAST WEST VIRGINIA...WITH A NORTHWESTERLY
WIND SHIFT AS THE FRONT PASSES. SEVERAL STATIONS ARE REPORTING
LOW STRATOCU DEVELOPING IN THE WAKE OF THE FRONT WITH BASES
RANGING ANYWHERE FROM 0.5KFT TO 1.5KFT. OVERRUNNING RAIN SHOWERS
ARE ALSO DEVELOPING ACROSS WEST VIRGINIA AND PUSHING EAST AS A
WEAK DISTURBANCE MOVES OVER THE FRONTAL BOUNDARY.

LOW CEILINGS WILL CONTINUE TO DEVELOP ALONG THE FRONT THROUGH THE
EVENING...BUT ARE EXPECTED TO LIFT A FEW HOURS AFTER FROPA AS THE
WEDGE OF COOLER AIR HUGGING THE SURFACE GROWS A DEEPER. WHILE THE
PRESSURE GRADIENT DOES NOT APPEAR TO BE VERY TIGHT BEHIND THE
FRONT THIS AFTERNOON AND WINDS NOT VERY STRONG...STILL CANNOT RULE
OUT BRIEF BUT GUSTY WINDS AS THE BOUNDARY PASSES DOWN THE BLUE
RIDGE...AFFECTING ROA. AS THE FRONT CONTINUES EAST THROUGH THE
EVENING...IT WILL TRIGGER A FEW THUNDERSTORMS EAST OF THE BLUE
RIDGE AS IT ENCOUNTERS WARMER MORE UNSTABLE AIR ACROSS THAT AREA.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND
LARGE HAIL.

HIGH PRESSURE WILL CONTINUE TO PUSH EAST OVERNIGHT...AND WILL THEN
BUILD SOUTHWARD ALONG THE EASTERN SLOPES OF THE APPALACHIANS. AS
THIS HAPPENS...EXPECT WINDS TO SHIFT FROM NORTHWESTERLY THIS
EVENING...TO NORTHEASTERLY OVERNIGHT...TO MORE OF AN EASTERLY
DIRECTION ON FRIDAY AFTERNOON. THE EASTERLY UPSLOPE DIRECTION WILL
BE CONDUCIVE FOR LOW CEILINGS AND FOG TO DEVELOP BY FRIDAY
EVENING...AND HAVE HINTED AT THIS TOWARD THE END OF THE 15/18Z SET
OF TAFS. WITH HIGH PRESSURE WEDGED ACROSS OUR REGION...AND UPSLOPE
FLOW EXPECTED TO CONTINUE INTO EARLY NEXT WEEK...LOW CEILINGS AND
LOW VISIBILITY DUE TO PERIODS OF FOG AND DRIZZLE WILL PERSIST FOR
THE NEXT FEW DAYS.

&&

.CLIMATE...
WITH THE COOL WEDGE...CLOUDS AND RAIN CHANCES FRIDAY...THE COOLEST
HIGH TEMPERATURE RECORDS COULD BE SET AT MOST OF OUR CLIMATE
SITES...AS WE ARE FORECASTING HIGHS IN THE 50S TO NEAR 60. BASED ON
THE CURRENT FORECAST ALL BUT BLUEFIELD HAVE A GOOD CHANCE OF SETTING
RECORDS.

STATION       RECORD COLDEST HIGH/YEAR
ROANOKE                 61/1986
LYNCHBURG               61/1996
DANVILLE                65/1963
BLACKSBURG              59/1976
BLUEFIELD               55/2000

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/NF
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...NF
Hazardous weather outlook, Sep 15, 2:20 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU SEP 15 2011

NCZ005-006-VAZ044>047-058-059-161930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
320 PM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTHSIDE VIRGINIA AS A COLD FRONT APPROACHES
THE REGION. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE...AND
CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
161930-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
320 PM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

16

In the hours before

Special weather statement, Sep 15, 1:15 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU SEP 15 2011

VAZ044-045-058-059-151915-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
215 PM EDT THU SEP 15 2011

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE...HALIFAX
AND PITTSYLVANIA COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF INGRAM...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RIDGEWAY AROUND 225 PM...LEDA AROUND 245
PM...HALIFAX AROUND 250 PM...CODY AROUND 255 PM...CRYSTAL HILL AROUND
305 PM AND NATHALIE AROUND 310 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3714 7886 3681 7855 3668 7925 3683 7937

KK

The radar

The Raleigh/Durham radar (KRAX), 116 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Halifax

When
September 15, 2:25 PM EST
Where
Halifax County, 3.03 mi SE of Dryburg
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
36.700, -78.680

Hail up to nickel size fell at Staunton River State Park.

Hail, Halifax

When
September 15, 2:30 PM EST
Where
Halifax County, 0.89 mi NE of Aarons Creek
Measured
1 in hail
Reported by
Public
Coordinates
36.660, -78.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347123, 347124.